EMAIL TO A COLLEAGUE COMMENT

 

Severe Worsening of MS After Stopping Treatment


On November 20, 2018, the FDA warned that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare, but can result in permanent disability. As a result, the FDA has added a new warning about this risk to the prescribing information of the Gilenya drug label and patient Medication Guide.

 

Gilenya is one of several medicines approved to treat a form of MS called relapsing MS, which are periods of time when MS symptoms get worse. The medicine was approved in the United States in 2010.

 

Health care professionals should inform patients before starting treatment about the potential risk of severe increase in disability after stopping Gilenya. When Gilenya is stopped, patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately. Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after Gilenya is stopped. These symptoms vary and include new or worsened weakness; increased trouble using arms or legs; or changes in thinking, eyesight, or balance. Gilenya treatment may have to be stopped for reasons such as adverse drug reactions, planned or unplanned pregnancy, or because the medicine is not working. However, patients should not stop taking it without first talking to their prescribers, as stopping treatment can lead to worsening MS symptoms.

 

In the eight years since Gilenya was approved in September 2010, the FDA identified 35 cases of severely increased disability accompanied by the presence of multiple new lesions on magnetic resonance imaging (MRI) that occurred two to 24 weeks after Gilenya was stopped. Most patients experienced this worsening in the first 12 weeks after stopping. The FDA’s analysis included only reports submitted to the FDA and those found in the medical literature, so there may be additional cases about which the FDA is unaware. The severe increase in disability in these patients was more severe than typical MS relapses, and in cases where baseline disability was known, appeared unrelated to the patients’ prior disease state. Several patients who were able to walk without assistance prior to discontinuing Gilenya progressed to needing wheelchairs or becoming totally bedbound. In patients experiencing worsening of disability after stopping Gilenya, recovery varied. Seventeen patients had partial recovery, eight experienced permanent disability or no recovery, and six eventually returned to the level of disability they had before or during Gilenya treatment.

 

The FDA previously communicated safety information about Gilenya in August 2015 and August 2013 (rare brain infection), May 2012 (revised cardiovascular monitoring recommendations), and December 2011 (safety review of reported death).

 

See the FDA Drug Safety Communication

 

See also Medical Law Perspectives Report: Diagnosing and Treating Multiple Sclerosis: Liability Considerations

 

See also Medical Law Perspectives Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT